Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Tucson, AZ

July 7, 2014Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 7, 2014, 12:54 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2014, 12:54 PM MST (19:54 UTC)
Expired
Jul 7, 2014, 4:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:00 PM MSTFLASH FLOODNogales, AZNOGALES WASH HAD TOPPED ITS BANKS IN SPOTS CAUSING STREET FLOODING IN NOGALES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WGUS55 KTWC 071954
FFWTWC
AZC023-072300-
/O.NEW.KTWC.FF.W.0004.140707T1954Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1254 PM MST MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 400 PM MST

* AT 1247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED HEAVY RAIN HAD FALLEN IN THE NOGALES WASH BASIN
  ALONG AND ESPECIALLY SOUTH OF THE INTERNATIONAL BORDER.

* EXPECT STRONG FLOWS IN NOGALES WASH IN THE CITY OF NOGALES...
  POSSIBLY EXCEEDING ITS BANKS IN SOME AREAS.  THE STORMS 
  PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN SOUTH
  OF THE INTERNATIONAL BORDER ALTHOUGH OTHER STORMS MAY PRODUCE 
  ADDITIONAL RAIN THIS AFTERNOON IN SANTA CRUZ COUNTY CAUSING
  AREAS OF STREET FLOODING IN NOGALES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3142 11096 3141 11085 3133 11082 3133 11099

$$

KD
3 follow-up statements
568 
WGUS75 KTWC 072133
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST MON JUL 7 2014

AZC023-072300-
/O.CON.KTWC.FF.W.0004.000000T0000Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
233 PM MST MON JUL 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

AT 230 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
NOGALES WASH HAD OVERTOPPED ITS BANKS IN A COUPLE LOCATION IN THE
CITY OF NOGALES CAUSING STREET FLOODING. NOGALES WASH HAVE FALLEN
SOMEWHAT...BUT THE HIGH FLOWS CONTAINED A GREAT DEAL OF DEBRIS. 

MEANWHILE...THE SANTA CRUZ RIVER NEAR THE INTERNATIONAL BORDER
HAS ALSO COME OUT OF ITS BANKS. HIGH FLOWS WILL PROGRESS DOWNSTREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3142 11096 3141 11085 3133 11082 3133 11099

$$

KD
260 
WGUS75 KTWC 072134 CCA
FFSTWC

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST MON JUL 7 2014

...CORRECTED TIME OF ISSUANCE...

AZC023-072300-
/O.CON.KTWC.FF.W.0004.000000T0000Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
234 PM MST MON JUL 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

AT 230 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
NOGALES WASH HAD OVERTOPPED ITS BANKS IN A COUPLE LOCATION IN THE
CITY OF NOGALES CAUSING STREET FLOODING. NOGALES WASH HAVE FALLEN
SOMEWHAT...BUT THE HIGH FLOWS CONTAINED A GREAT DEAL OF DEBRIS. 

MEANWHILE...THE SANTA CRUZ RIVER NEAR THE INTERNATIONAL BORDER
HAS ALSO COME OUT OF ITS BANKS. HIGH FLOWS WILL PROGRESS DOWNSTREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3142 11096 3141 11085 3133 11082 3133 11099

$$

KD
710 
WGUS75 KTWC 072252
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
352 PM MST MON JUL 7 2014

AZC023-072300-
/O.EXP.KTWC.FF.W.0004.000000T0000Z-140707T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
352 PM MST MON JUL 7 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

FLASH FLOODING WAS NO LONGER AN IMMEDIATE THREAT IN THE NOGALES AREA 
AND LEVELS IN NOGALES WASH AND THE SANTA CRUZ RIVER NEAR NOGALES 
HAVE FALLEN. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE.

ADDITIONAL RAIN IS STILL POSSIBLE LATE THIS AFTERNOON INTO EARLY 
THIS EVENING.

LAT...LON 3142 11096 3141 11085 3133 11082 3133 11099

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:06 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 7, 9:06 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
906 AM MST MON JUL 7 2014

.SYNOPSIS...A WEAK DISTURBANCE WILL HELP ENHANCE THE CHANCES OF
THUNDERSTORMS EARLY THIS WEEK WITH AN ELEVATED CHANCE OF
THUNDERSTORMS TODAY AND TUESDAY. SOME STORMS WILL GENERATE HEAVY
RAINFALL AND STRONG GUSTY WINDS. THEREAFTER...WE SHOULD KEEP ENOUGH
MOISTURE IN THE AREA FOR A CHANCE OF THUNDERSTORMS INTO NEXT WEEKEND.

&&

.DISCUSSION...SCATTERER SHOWERS AND A FEW THUNDERSTORMS CONTINUED
THIS MORNING ACROSS MAINLY COCHISE AND EASTERN SANTA CRUZ COUNTIES.
SHOWERS WERE ALREADY STARTING TO DEVELOP FARTHER WEST OF THIS
AREA...GENERALLY WEST TO SOUTHWEST OF TUCSON. SEVERAL INGREDIENTS
WILL BE IN PLACE ACROSS SOUTHEAST ARIZONA TODAY THAT SUPPORT MORE
ORGANIZED THUNDERSTORM ACTIVITY COMPARED TO YESTERDAY. THE CURRENT
FORECAST WAS HANDLING THIS THINKING WELL...SO NO UPDATES NECESSARY
THIS MORNING. PLEASE REFER TO THE PREVIOUS DISCUSSION IN THIS
PRODUCT FOR MORE DETAILS ON THE FORECAST.

&&

.AVIATION...SCTD -SHRA/-TSRA WILL BE AROUND THRU 08/04Z WITH LCL
MVFR CONDS NR +TSRA. CLOUD BASES MOSTLY IN THE 8-13 KFT AGL WITH
LCLY LWR CONDS NEAR +TSRA. SURFACE WINDS MOSTLY LESS THAN 10
KTS...EXCEPT NR TSRA OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...TODAY INTO TUESDAY ARE EXPECTED TO BE VERY ACTIVE
WITH SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA. WITH THE ATMOSPHERE VERY MOIST...LOCALIZED HEAVY
RAINS ARE POSSIBLE BOTH DAYS. DAILY CYCLE OF SHOWERS AND
THUNDERSTORMS WILL BE AROUND WEDNESDAY INTO NEXT WEEKEND. WINDS
THROUGH THE NEXT SEVEN DAYS WILL BE GENERALLY LESS THAN 15 MPH WITH
THE EXCEPTION OF STRONG GUSTY OUTFLOW WINDS UNDER AND AROUND ANY
THUNDERSTORMS.

&&

.PREV DISCUSSION...A CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS
THROUGH EASTERN AREAS IN DEFORMATION REGION AHEAD OF WEAK IMPULSE
CARVING DOWN THE BACK SIDE OF THE HIGH. COMBINED WITH ELEVATED
MOISTURE...(PRECIPITABLE WATER VALUES IN THE 1.45 TO 1.7 INCH
RANGE)...THIS FEATURE AND THE ACCOMPANYING INCREASING EASTERLY FLOW
WILL COMBINE TO ENHANCE OUR THUNDERSTORM COVERAGE TODAY AND TUESDAY.
ORGANIZED OUTFLOWS WITH STRONG GUSTY WINDS A CONCERN ALONG WITH
LOCALLY HEAVY RAINFALL ASSOCIATED WITH STRONGEST STORMS. WE WILL
ALSO PROBABLY LOSE SOME OF OUR NORMAL DIURNAL TRENDS AS STORMS TEND
TO BOTH LINGER OVERNIGHT AND INITIATE NEW ACTIVITY ALONG PREVIOUS
OUTFLOWS AND RESIDUAL BOUNDARIES.

WE SHOULD TREND DOWN BY WEDNESDAY OR THURSDAY COMPARED TO EARLIER IN
THE WEEK AS WE SEE A DOWN DAY OR TWO AFTER ALL THE ACTIVITY AND WEAK
SUBSIDENCE BEHIND THE FEATURE AS IT ROTATES NORTHWEST OF US.
PREVIOUSLY WE WERE THINKING WE MIGHT DRY OUT A BIT AS WELL...BUT
LATEST ECMWF TRENDS KEEP SOUTHEAST ARIZONA WITH A DECENT SUPPLY OF
MOISTURE INTO NEXT WEEKEND. PERHAPS NOT QUITE TO CURRENT LEVELS
WHICH ARE RUNNING AROUND 150 PERCENT OF CLIMO...BUT PROBABLY STILL
ENOUGH TO DO THE JOB. AFTER THE OBLIGATORY RELATIVELY DOWN DAY OR
TWO WE SHOULD AT LEAST HOP BACK TO SOMETHING NEAR NORMAL BY FRIDAY
OR SATURDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 7, 11:29 AM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1129 AM MST MON JUL 7 2014

AZZ503-507-513-071915-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1129 AM MST MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
1215 PM MST...

AT 1120 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS WITH SMALL HAIL...HEAVY RAINFALL
AND STRONG WINDS FROM NEAR SONOITA SOUTH TO AROUND PATAGONIA. THE
GENERAL AREA OF THUNDERSTORMS WAS MOVING SOUTH TO SOUTHEAST AT 15
MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LAT...LON 3135 11048 3134 11096 3172 11084 3172 11048
TIME...MOT...LOC 1827Z 313DEG 16KT 3149 11063

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:01 AM MSTSevere Thunderstorm WarningTWCSanta Cruz29 min
Jul 7, 11:29 AM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 7, 12:33 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 7, 1:17 PM MSTSpecial Weather StatementTWC43 min
Jul 7, 1:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 7, 2:12 PM MSTFlash Flood WarningTWCPima2 hr
Jul 7, 2:58 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 7, 4:16 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 7, 4:38 PM MSTDust Storm WarningTWCCochise82 min
Jul 7, 4:58 PM MSTSevere Thunderstorm WarningTWCGraham62 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.